Hail, Okaloosa
- When
- May 29, 10:20 AM CST to 10:22 AM CST
- Where
- Okaloosa County, Crestview
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.750, -86.600
A thunderstorm produced large hail and high winds in northwest Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A thunderstorm produced large hail and high winds in northwest Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 29, 3:44 AM CST, 6 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 444 AM CDT SAT MAY 29 2010 .SHORT TERM...(TODAY AND TONIGHT)...UPPER LOW CONTINUES TO MOVE ACROSS NORTHWEST MISSISSIPPI BRINGING COLD AIR ALOFT WHICH WILL DESTABILIZE THE AIR. CAPE WILL CLIMB UP TO 2000 TO 3000 J/KG AND LI TO -5 ENSURING A LOT OF TURNOVER BRINGING NUMEROUS CONVECTIVE CELLS. EXPECT A SLIGHT SLOWDOWN TONIGHT. /77 .SHORT TERM (SUNDAY THROUGH TUESDAY)...AIR WILL DESTABILIZE AGAIN WITH CAPE SLIGHTLY LESS THAN SATURDAY. DESTABILIZATION WILL START EARLY SUNDAY MORNING BRINGING NUMEROUS CONVECTIVE CELLS BEFORE NOON. LEFTOVER CONVECTION EXTENDING INTO SUNDAY EVENING AND INTO SUNDAY NIGHT. THAT UPPER LOW WE ARE WATCHING WILL BE DRIFTING SOUTH DOWN THE MISSISSIPPI/ALABAMA BORDER TO THE GULF. THAT WILL NOT ONLY DESTABILIZE THE ATMOSPHERE DUE TO COOLING ALOFT, BUT WILL FORCE CONVECTION THROUGH DIFFERENTIAL POSITIVE VORTICITY ADVECTION WITH RESPECT TO HEIGHT. 500 MB TEMPERATURES ARE ONLY ABOUT 5 DEGREES COOLER WHICH WILL KEEP THE CONVECTION ALIVE OVER THE WEEKEND. SOME STORMS COULD PRODUCE HAIL AS HEATING NEARS MAXIMUM, BUT ALTHOUGH ONE WOULD EXPECT THE UPPER SYSTEM TO BRING DOWN WET BULB ZEROES TO BELOW 10 KFT, THEY ONLY GO TO 11.6 KFT. BY SUNDAY THE UPPER LOW STILL OVER THE REGION BUT THE COLD CORE WILL HAVE WARMED UP WITH LESS INSTABILITY AVAILABLE. NONETHELESS POPS REMAIN 50 TO 60 PERCENT. LOW WEAKENS FURTHER SUNDAY NIGHT AND MONDAY JUST BARELY DETECTABLE AS A GYRE FROM OVER THE TENNESSEE VALLEY TO THE PIEDMONT REGION. PRECIPITABLE WATER > 1.5 INCHES OR SO MONDAY. SEABREEZE WILL FORCE A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS BUT BY MID-MORNING THE SEABREEZE WILL BE MARCHING ACROSS THE COAST. MAY SEE WATERSPOUTS NEAR THE BEACH IN THIS ENVIRONMENT. WEAK VERTICAL SHEAR WOULD LIMIT SEVERE OR NEAR SEVERE STORMS TO BE OF THE SHORT LIVED PULSE VARIETY. /77 .LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) REMNANTS OF UPPER LOW DRIFTS TOWARD EAST COAST AS ITS EDDY KINETIC ENERGY IS ABSORBED INTO IN THE UPPER WESTERLY FLOW AND DAMPENS OUT. THE WEAK GRADIENTS OF GEOPOTENTIAL HEIGHT AND THICKNESS, THAT IS, MEAN 1000-500 MB TEMPERATURE, WILL KEEP CONDITIONALLY UNSTABLE CONDITIONS SUCH THAT DAYTIME HEATING WILL FORCE SCATTERED CONVECTION THROUGH THE FIRST OF THE WEEK. WEAK 500 MB RIDGING TUESDAY AND WEDNESDAY AS THE LOW DRIFTS EAST BRINGING A SLIGHT DECREASE IN DIURNAL CONVECTION. CONVECTION HOWEVER IS STILL POSSIBLE EACH DAY FROM MID AFTERNOON INTO THE EARLY EVENING DUE TO ONSHORE FLOW WHICH WILL MOVE PRECIPITABLE WATER TOWARD 2 INCHES. PERSISTENCE WILL BE THE FORECAST WITH SCATTERED AFTERNOON THUNDERSTORMS EXPECTED. TEMPERATURES ARE FORECAST TO HOVER NEAR AVERAGE FOR MON/TUE AND WARM TO SLIGHTLY ABOVE NORMAL BY MIDWEEK. /77 && .AVIATION...STARTING VFR THIS MORNING, BUT QUICKLY INTO THE SOUP THIS AFTERNOON ESPECIALLY EAST OF A MERIDIAN OVER MOBILE BAY BY MID AFTERNOON. CIGS 4000 FEET AND VSBY 5 TO 6 MILES, POSSIBLY LOWER IN STRONGER CONVECTION. /77 && .MARINE...UPPER LOW MOVING SOUTH OVER THE MISSISSIPPI VALLEY WILL STALL OVER THE GULF AND MOVE EAST THROUGH THE WEEKEND. IT WILL BRING A LIGHT WIND OVER THE AREA. SIGNIFICANT DIRECTION CHANGES/SPEED WILL BE ASSOCIATED WITH THE MESOSCALE PROCESSES SUCH AS FORMATION OF THE AFTERNOON SEA BREEZE AND/OR OUTFLOW BOUNDARIES FROM SCATTERED TO NUMEROUS THUNDERSTORMS. SYNOPTICALLY DRIVEN ONSHORE FLOW WILL RETURN EARLY NEXT WEEK AS THE UPPER SYSTEM WEAKENS AND A SURFACE HIGH OFF THE WESTLANT REGAINS CONTROL OVER THE REGION. /77 && .FIRE WEATHER...WILDFIRE DANGER MINIMAL FOR THE NEXT COUPLE OF DAYS. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY IN THE AFTERNOONS OVER THE WEEKEND. MIXING HEIGHTS AND DISPERSIONS WILL BE LOW DUE TO CLOUD COVER. MAY SEE DROPPING RH LATE IN THE WEEK. /77 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 88 69 85 69 / 60 30 60 30 PENSACOLA 88 71 85 71 / 60 30 60 40 DESTIN 86 73 80 75 / 60 30 60 40 EVERGREEN 89 66 86 66 / 70 30 70 40 WAYNESBORO 88 65 86 65 / 50 30 50 40 CAMDEN 89 65 85 66 / 70 30 70 50 CRESTVIEW 89 66 85 68 / 70 30 60 40 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE MOBILE AL 552 AM CDT SAT MAY 29 2010 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-301100- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 552 AM CDT SAT MAY 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS MAY APPROACH OR EXCEED SEVERE LIMITS BRINGING STRONG TO DAMAGING WINDS...SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS ACTIVITY WILL INCREASE THROUGH THE DAY. NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THE MOMENT...THOUGH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR THIS WEEKEND. SOME STORMS MAY AGAIN APPROACH SEVERE LIMITS BRINGING STRONG GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1114 AM CDT SAT MAY 29 2010 ALZ060-FLZ005-291645- COVINGTON-INLAND OKALOOSA- 1114 AM CDT SAT MAY 29 2010 ...A STRONG THUNDERSTORM WILL AFFECT COVINGTON AND OKALOOSA COUNTIES... AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTH OF LAUREL HILL...MOVING NORTH AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... LAUREL HILL AND SVEA THROUGH 1145 AM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
The Eglin Afb radar (KEVX), 68 km away, was scanning. The volume nearest the first event began at 16:20 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Winds estimated at 60 mph downed a power pole on Anticoh Road west of Crestview.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230874, 230881, 230875.